Library Subscription: Guest
Begell Digital Portal Begell Digital Library eBooks Journals References & Proceedings Research Collections
Journal of Porous Media
IF: 1.752 5-Year IF: 1.487 SJR: 0.43 SNIP: 0.762 CiteScore™: 2.3

ISSN Print: 1091-028X
ISSN Online: 1934-0508

Volumes:
Volume 23, 2020 Volume 22, 2019 Volume 21, 2018 Volume 20, 2017 Volume 19, 2016 Volume 18, 2015 Volume 17, 2014 Volume 16, 2013 Volume 15, 2012 Volume 14, 2011 Volume 13, 2010 Volume 12, 2009 Volume 11, 2008 Volume 10, 2007 Volume 9, 2006 Volume 8, 2005 Volume 7, 2004 Volume 6, 2003 Volume 5, 2002 Volume 4, 2001 Volume 3, 2000 Volume 2, 1999 Volume 1, 1998

Journal of Porous Media

DOI: 10.1615/JPorMedia.v13.i1.10
pages 1-11

ANISOTROPIC DIFFUSION IN FIBROUS POROUS MEDIA

Yoshito Nakashima
National Institute of Advanced Industrial Science and Technology (AIST), Central 7, Higashi 1-1-1, Tsukuba, Ibaraki 305-8567, Japan
Susumu Kamiya
National Institute of Advanced Industrial Science and Technology (AIST), Central 7, Higashi 1-1-1, Tsukuba, Ibaraki 305-8567, Japan

ABSTRACT

Some porous media possess fibrous structures. Examples include the geologically deformed porous rocks, white matter in human brain tissue, and fiber-reinforced composite materials. These anisotropic porous media show strong diffusive anisotropy. This study focused on a system consisting of randomly placed parallel rods as a model of fibrous porous media, and describes the analysis of three-dimensional diffusive anisotropy through the lattice random walk computer simulations. The rods were completely impermeable, and nonsorbing random walkers migrate in the percolated pore space between the parallel rods. Direction-dependent self-diffusivity was calculated by taking the time derivative of the mean square displacement of the walkers, and its three-dimensional shape was expressed graphically as a shell-like object by polar representation. Systematic simulations for varied rod packing densities revealed that the shell-like object was no longer convex ellipsoidal, but was constricted in the direction normal to the rod axis when the maximum-to-minimum diffusivity ratio of the diffusion ellipsoids exceeded 1.5 (i.e., when the rod volume fraction exceeded 34 vol %). An analytical solution of the direction-dependent self-diffusivity with constriction is presented for the lattice walk along a straight pore. The solution suggests that the ellipsoid constriction observed for the randomly placed parallel rods is a remnant of the anisotropic pore structure of the hexagonal closest packing, which is the end member of the rod packing. The onset condition of the constriction of the shape of the direction-dependent self-diffusivity is investigated analytically using a diffusion tensor expression. The analysis reveals that the constriction occurs when the maximum-to-minimum diffusivity ratio exceeds exactly 1.5, which agrees well with the simulation results. The critical value of 1.5 can also be applicable to the geologically deformed natural porous rocks having more complex pore structure compared with the simple rod packing system.


Articles with similar content:

Nonlinear Effects in Multiple Regime Transport of Momentum in Longitudinal Capillary Porous Medium Morphology
Journal of Porous Media, Vol.2, 1999, issue 3
Ivan Catton, V. S. Travkin
NUMERICAL INVESTIGATION OF EFFECT OF FIBER PROPERTIES ON THROUGH-PLANE PERMEABILITY OF A 3D FIBROUS MEDIUM
International Journal of Fluid Mechanics Research, Vol.45, 2018, issue 4
Urmila Ghia, Santosh Roopak Dungi, Ken Comer, Nikhil Kumar Palakurthi
Effect of Periodic Faults in the Layer Thickness of a Dielectric Grating upon its Dispersion Properties
Telecommunications and Radio Engineering, Vol.57, 2002, issue 4
Nikolai Antonovich Khizhnyak, E. Yu. Kramarenko
VISCOUS FLOW PAST AN ARRAY OF LONGITUDINAL CYLINDERS EMBEDDED IN A POROUS MEDIUM
Journal of Porous Media, Vol.15, 2012, issue 2
C. Y. Wang
Assigning Tolerances by Method of Smoothed Vertices
Journal of Automation and Information Sciences, Vol.45, 2013, issue 10
Galina N. Shilo